The Annals of Applied Probability

Concentration of permanent estimators for certain large matrices

Shmuel Friedland, Brian Rider, and Ofer Zeitouni

Full-text: Open access


Let $A_n=(a_{ij})_{i,j=1}^n$ be an $n×n$ positive matrix with entries in $[a,b], 0<a≤b$. Let $X_{n}=(\sqrt{a_{ij}}x_{ij})_{i,j=1}^{n}$ be a random matrix, where $\{x_{ij}\}$ are i.i.d. $N(0,1)$ random variables. We show that for large $n$, $\det (X_{n}^{T}X_{n})$ concentrates sharply at the permanent of $A_n$, in the sense that $n^{-1}\log (\det(X_{n}^{T}X_{n})/\operatorname {per}A_{n})\to_{n\to\infty}0$ in probability.

Article information

Ann. Appl. Probab., Volume 14, Number 3 (2004), 1559-1576.

First available in Project Euclid: 13 July 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 15A52

Permanent concentration of measure random matrices


Friedland, Shmuel; Rider, Brian; Zeitouni, Ofer. Concentration of permanent estimators for certain large matrices. Ann. Appl. Probab. 14 (2004), no. 3, 1559--1576. doi:10.1214/105051604000000396.

Export citation


  • Bai, Z. D. (1997). Circular law. Ann. Probab. 25 494–529.
  • Barvinok, A. (1999). Polynomial time algorithms to approximate permanents and mixed discriminants within a simply exponential factor. Random Structures Algorithms 14 29–61.
  • Barvinok, A. (2000). New permanent estimators via non-commutative determinants. Preprint. Available at
  • Chien, S., Rasmussen, L. and Sinclair, A. (2002). Clifford algebras and approximating the permanent. J. Comput. System Sci. 67 263–290.
  • Erdelyi, A. (1960). Asymptotic forms for Laguerre polynomials. J. Indian Math. Soc. 24 235–250.
  • Fan, K. (1951). Maximum properties and inequalities of completely continuous operators. Proc. Natl. Acad. Sci. 37 760–766.
  • Godsil, C. D. and Gutman, I. (1981). On the matching polynomial of a graph. In Algebraic Methods in Graph Theory I–II (L. Lóvasz and V. T. Sós, eds.) 67–83. North-Holland, Amsterdam.
  • Guionnet, A. and Zeitouni, O. (2000). Concentration of the spectral measure for large matrices. Electron. J. Probab. 119–136.
  • James, A. T. (1964). Distribution of matrix variates and latent roots derived from normal samples. Ann. Math. Statist. 35 475–501.
  • Jerrum, M., Sinclair, A. and Vigoda, E. (2000). A polynomial-time approximation algorithm for the permanent of a matrix with non-negative entries. ECCC 79 1–21.
  • Linial, N., Samorodnitsky, A. and Wigderson, A. (2000). A deterministic strongly polynomial algorithm for matrix scaling and approximate permanents. Combinatorica 20 545–568.
  • Mehta, M. L. and Normand, J.-M. (1998). Probability density of the determinant of a random Hermitian matrix. J. Phys. A. 31 5377–5391.
  • Silverstein, J. W. (1985). The smallest eigenvalue of a large dimensional Wishart matrix. Ann. Probab. 13 1364–1368.
  • Szegö, G. (1975). Orthogonal Polynomials, 4th ed. Amer. Math. Soc., Providence, RI.
  • Valiant, L. G. (1979). The complexity of computing the permanent. Theoret. Comput. Sci. 8 189–201.